View Full Version : Medication concern/question


Nittany1
01-07-16, 01:04 AM
Hello,

An additional question re our 18 year old son. There is a likelihood that he will be diagnosed with inattentive ADD, and prescribed medication. He is a college athlete, very thin and already struggling very hard with trying to gain weight. He does protein powders and tries to eat a lot of calories. He just does not gain. He can't even workout/strength train, at this point, due to a lumbar stress fracture. Without the meds, we don't believe that he is going to be able to do well next semester. At the same time, we do not want to see him lose a single pound and we know that he will be distraught at that possibility. I've seen some of the info on straterra (non-stimulant with less likelihood of weight loss....although, generally not as effective). Has anyone been able to prevent this problem? Perhaps there just isn't going to be an answer....it may be impossible to treat his ADD with medication and to prevent weight loss. Thank you.

sarahsweets
01-07-16, 02:33 AM
Stimulants dont make you lose weight. The only way he would lose weight is by not eating. They can kill your appetite so he has to eat regardless if he feels hungry or not.

BellaVita
01-07-16, 03:15 AM
Yep, he will have to force himself to eat.

He can set an alarm for each meal and will have to down it even if he doesn't want to.

Some medications (like Remeron) can be prescribed if the loss of appetite is too much of an issue.

Socaljaxs
01-07-16, 04:26 AM
Hello,

An additional question re our 18 year old son. There is a likelihood that he will be diagnosed with inattentive ADD, and prescribed medication. He is a college athlete, very thin and already struggling very hard with trying to gain weight. He does protein powders and tries to eat a lot of calories. He just does not gain. He can't even workout/strength train, at this point, due to a lumbar stress fracture. Without the meds, we don't believe that he is going to be able to do well next semester. At the same time, we do not want to see him lose a single pound and we know that he will be distraught at that possibility. I've seen some of the info on straterra (non-stimulant with less likelihood of weight loss....although, generally not as effective). Has anyone been able to prevent this problem? Perhaps there just isn't going to be an answer....it may be impossible to treat his ADD with medication and to prevent weight loss. Thank you.

As far as his back injury, how long ago did he get this stress fracture? I have fractures all thruout my spine.plus some major spine issues as well... What is he doing to relieve the pain of the fracture. If it's a stress fracture. How long has he had it for? Inactivity isn't recommended for back issues anymore physical therapy and core strengthing and muscle and posture therapy is very common to speed up the recovery process.

But, as I said previously, please don't diagnosis him yourself and assume this will be the outcome. Cause if something else is going on, you aren't going to help him gain knowledge or get the proper steps to work on what ever is existing for him.

ADHD diagnosis at his age should be his choice and medication also needs to be his choice. There are people here that choose a non medicated route.. Also, not everyone that takes ADHD medication will lose weight. Some gain weight due to it. And appetite suppression does go away. And many have Magro night time eating after meds wear off

burger
01-07-16, 08:51 AM
You could keep track of his calories and calorie types. I would up the amount of fat/complex carbohydrates even though carbohydrates might be bad for his add. After you find out how many calories per day he needs to maintain his weight you can add calories on top of that. It's about 3500 excess calories to gain about 1 lb of weight. It doesn't quite work that way due to food types (bioavailability, calorie type, etc...) being eaten, differences in ability to utilize food efficiently, etc... I think dominant muscle type also plays a role. If he has anxiety getting rid of it will probably help a lot. If he's too physically active he may not gain any weight at all. I guess you could look at L-glutamine for muscle recovery. I wouldn't take too much of it and pairing it with creatine monohydrate might be a good idea. Bodybuilding forums may have some info/ideas for bulking.

Nittany1
01-07-16, 12:50 PM
Thanks everyone. A had a stress fracture at age 15. In hindsight, we feel that it was due to his inappropriate weight training with someone who was not appropriately qualified. We feel very guilty about this....my gut was telling me that it was not a good idea. This new issue was just diagnosed through a bone scan, after going to Johns Hopkins. He had been misdiagnosed, locally, for 4 months. We go for a follow-up at Hopkins, next week.
Appreciate the thoughts and suggestions re the weight loss prevention. It will certainly be A's choice as to his plan of action. We are doing everything in our power to help him and to give him every available to tool to help himself.

Polymorphed
01-07-16, 06:25 PM
Higher levels of dopamine can mimic the leptin signaling from fat cells that are essentially responsible for communicating the emotional response of hunger. Personally, I've taken this as an advantage and utilised it as a means to eat more mindfully/scientifically.

ToneTone
01-11-16, 10:11 PM
Well, you should just insist on trying different medications. I took Vyvanse for about two years ... it did nothing to kill off my appetite. Nothing.

I am currently on Adderall XR, and it has definitely lowered my appetite.

Previously I was on Concerta and I think that was fairly neutral.

I'm not identifying these meds to say that they will have these effects on your son ... Everyone's body is different, but I want to make the point that in my case, only one stimulant, Adderall XR, has reduced my appetite.

So I would say tell the prescribing doctor of your concerns ... That's a legitimate and important concern and he needs to know about it so that he can be ready to adjust the medication if your son loses too much weight.

And by the way, for some people the decrease in appetite declines over time.

Good luck.

Tone

dvdnvwls
01-12-16, 01:23 AM
I would generalize a little further and say that most people only notice the decreased appetite for a limited period of time. Don't forget that these were actually marketed as weight-loss pills at one time, but they were a failure for that purpose and the manufacturer gave up on that avenue.

Meteodan
01-17-16, 06:46 PM
I would generalize a little further and say that most people only notice the decreased appetite for a limited period of time. Don't forget that these were actually marketed as weight-loss pills at one time, but they were a failure for that purpose and the manufacturer gave up on that avenue.

Well, in my case, I've noticed a mild but persistent suppression of appetite on Vyvanse ever since I started taking it about 1 1/2 years ago. I consider it a welcome side effect, since I was eating too much before. I lost about 10-15 pounds over the first several months, and have been pretty steady since then. So, it's a mild effect that hasn't diminished as far as I can tell. I will say that I definitely notice my appetite surging back when the medication wears off at night, and I have to watch it!

Noubarian
02-03-16, 10:35 AM
I am on adderall, i lost 45 lbs within a 6 months of starting it (i was overweight to start with) but then became underweight, to put a little weight back on and maintain weight, I drink slim fast mixed with whole milk, all day (5-6 tall glasses a day). With the adderall i have NO appetite and don't eat until evening time, so this gives me calories during the day. I think i had it figured out that slimfast + wholemilk = around 400 calories each glass. Might be something to try anyways?:)

Lisa Cavallaro
03-28-16, 04:48 PM
Thankfully, I know the relief of finding peace… so much so that that’s what I wrote my first book about! The great news is that your child is not bad or broken, no one in your home needs fixing, and in spite of what you might have been told, your child can still enjoy a bright successful future. What I’ve found from my own experience is that a slight shift in perspective is all it takes to get the ball rolling in the direction you want it to roll. You may not be able to control your child’s behavior — but you absolutely can affect it. The diagnosis may be ADHD, but as the parent, you get to decide what to do about it.